Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Rapid City, SD

June 6, 2005Custer County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 6, 2005, 6:09 PM MDT for Custer County, Meade County, Pennington County, South Dakota. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2005, 6:09 PM MDT (00:09 UTC)
Expired
Jun 6, 2005, 7:19 PM MDT
In force
70 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Custer County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 14 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:00 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:35 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 2:35 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 6 2005

...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND EVENING
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...

.SHORT TERM...CURRENT SURFACE ANALYSIS SHOWS AREA OF LOW PRESSURE
ACROSS NORTHEAST WYOMING WITH COLD FRONT EXTENDING SOUTHWESTWARD
ACROSS WY AND WARM FRONT EXTENDING EASTWARD ACROSS THE BLACK HILLS
AREA AND INTO CENTRAL SD. BRISK SOUTH TO SOUTHEAST WINDS CONTINUE TO
BRING INCREASING MOISTURE INTO THE AREA. UPPER LOW LOCATED ACROSS
THE PACIFIC NORTHWEST CONTINUES TO BRING SHORTWAVE ENERGY ACROSS THE
REGION.

ALL THE INGREDIENTS APPEAR TO BE IN PLACE FOR A SIGNIFICANT SEVERE
WX EVENT ACROSS SOUTHEAST MT...NORTHEAST WY... THE WESTERN
DAKOTAS...AND WESTERN NEB LATE THIS AFTERNOON AND EVENING. LOW
PRESSURE WILL SLOWLY MOVE EAST-NORTHEAST INTO NORTHWEST SD BY 00Z.
THE NEXT SHORTWAVE IS THEN FORECAST TO MOVE INTO EASTERN WY LATE
THIS AFTERNOON AND THEN ACROSS THE WESTERN DAKOTAS THIS EVENING. SB
AND MU CAPE WILL BE IN THE 2000 TO 3000 J/KG RANGE BY 00Z ACROSS THE
SD PLAINS. DIRECTIONAL AND SPEED SHEAR WILL BE SUFFICIENT FOR
SUPERCELL DEVELOPMENT ACROSS ALL OF THE CWA. CAP OVER THE AREA IS
BEGINNING TO ERODE NOW ACROSS NORTHEAST WY AND THE BLACK HILLS AREA.
EXPECTING STORMS TO DEVELOP ACROSS THE HILLS AREA AND NEAR THE
SURFACE LOW BETWEEN NOW AND 23Z...WITH STORMS MOVING GENERALLY TO
THE NORTHEAST. RIGHT MOVING SUPERCELLS WILL MOVE EAST-NORTHEAST.
OTHER STORMS THAT DEVELOP FURTHER TO THE SOUTH WILL MOVE INTO THE
CWA THIS EVENING. BEST THREAT FOR SEVERE STORMS WILL STRETCH FROM
THE BLACK HILLS INTO NORTHWEST SD IN VICINITY OF LOW...BUT THREAT
EXISTS ACROSS THE ENTIRE CWA LATE THIS AFT AND EVE. MAIN THREATS
FROM SEVERE STORMS WILL BE LARGE HAIL AND STRONG WINDS...BUT A
SMALLER THREAT DOES EXIST FOR ISOLATED TORNADOES...ESPECIALLY ANY
STORMS NEAR THE TRIPLE POINT ACROSS NORTHWEST SD...LATE THIS AFT AND
EARLY THIS EVE. BULK OF SEVERE ACTIVITY SHOULD BE OUT OF THE AREA BY
MIDNIGHT.

TUESDAY LOOKS TO BE AN ACTIVE DAY AS WELL WITH SURFACE LOW AND FRONT
STALLING ACROSS CENTRAL SD AND NEB DURING THE DAY. MAIN SEVERE WX
THREAT SHOULD SHIFT A LITTLE FURTHER EAST...BUT CAN BE EXPECTED FROM
THE BLACK HILLS AREA EASTWARD DURING THE AFT AND EVE.

WILL KEEP AT LEAST SOME SLIGHT CHANCES FOR STORMS IN THE FORECAST
WEDNESDAY AND THURSDAY AS UPPER LOW REMAINS IN PLACE NORTH AND WEST
OF THE AREA. TEMPS FOR TUESDAY THRU THURSDAY WILL GENERALLY BE NEAR
TO SLIGHTLY BELOW AVERAGE...COOLEST ACROSS WESTERN PORTIONS OF CWA.

.LONG TERM...RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH
THE WEEKEND INTO EARLY NEXT WEEK AS A SERIES OF UPR LOWS TRACK EWD
ACRS THE NRN TIER/SRN CANADA IN PROGRESSIVE WLY FLOW ALOF. IF THIS
PATTERN HOLDS...MOST ENERGY WILL REMAIN JUST NORTH OF THE CWFA SO
THAT WIDESPREAD PRECIPITATION IS UNLIKELY. TEMPERATURES SHOULD ALSO
REMAIN FAIRLY STEADY NEAR CLIMO.

&&

.AVIATION...A STRONG LOW PRESSURE SYSTEM APPROACHING THE REGION THIS
AFTERNOON WILL KICK OFF SCATTERED THUNDERSTORMS WITH A GOOD CHANCE
OF STRONG THUNDERSTORMS THROUGH THIS EVENING. THE BEST CHANCE FOR
SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS...WILL BE OVER
SOUTHEASTERN MONTANA ...NORTHWESTERN SOUTH DAKOTA AND SOUTHWESTERN
NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL
IMPROVE OVER THE RTES SOUTH AND WEST OF RAPID CITY BY 03Z...AND OVER
THE RTES EAST AND NORTH OF RAPID CITY BY 05Z.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...TORNADO WATCH UNTIL 1000 PM MDT FOR ALL OF WESTERN SOUTH DAKOTA.
WY...TORNADO WATCH UNTIL 600 PM MDT FOR ALL OF NORTHEAST WYOMING.

&&

ST/GR
Hazardous weather outlook, Jun 6, 10:19 AM MDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT MON JUN 6 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071330-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1019 AM MDT (1119 AM CDT) MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE
SYSTEM WILL CROSS THE AREA TODAY...CREATING A MODERATE RISK OF
SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

ALSO...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN
WYOMING AND MOST OF SOUTH DAKOTA THIS AFTERNOON AND EVENING.

VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANY SEVERE
THUNDERSTORMS TODAY...WITH AN ISOLATED TORNADO POSSIBLE IN THE
MODERATE RISK AREA OVER FAR NORTHWESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG DISTURBANCE WILL CROSS SOUTH DAKOTA ON TUESDAY. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF WESTERN SOUTH
DAKOTA ON TUESDAY.

ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST FROM
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 6, 5:39 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     GILLETTE                44.28N 105.52W
06/06/2005  60 MPH           CAMPBELL           WY   ASOS

&&

WFO UNR STAFF

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:14 PM MDTTornado WarningUNR48 min
Jun 6, 7:10 PM MDTSevere Thunderstorm WarningUNRButte35 min
Jun 6, 7:31 PM MDTSevere Thunderstorm WarningUNRPennington53 min
Jun 6, 8:32 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach59 min
Jun 6, 9:12 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson63 min
Jun 6, 10:17 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette58 min
Jun 6, 10:49 PM MDTSevere Thunderstorm WarningUNRTodd27 min
Jun 7, 2:00 PM MDTSevere Thunderstorm WarningUNRPennington31 min
Jun 7, 3:07 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington53 min
Jun 7, 3:19 PM MDTSevere Thunderstorm WarningUNRMeade56 min
Jun 7, 3:33 PM MDTSevere Thunderstorm WarningUNRMeade57 min
Jun 7, 3:56 PM MDTSevere Thunderstorm WarningUNRFall River64 min
Jun 7, 4:02 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington43 min
Jun 7, 4:02 PM MDTSevere Thunderstorm WarningUNRPerkins45 min
Jun 7, 4:14 PM MDTSevere Thunderstorm WarningUNRMeade61 min
Jun 7, 4:18 PM MDTSevere Thunderstorm WarningUNRZiebach42 min
Jun 7, 4:28 PM MDTTornado WarningUNRMeade47 min
Jun 7, 4:48 PM MDTSevere Thunderstorm WarningUNRJackson57 min
Jun 7, 4:56 PM MDTSevere Thunderstorm WarningUNRMeade56 min
Jun 7, 5:00 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River30 min
Jun 7, 5:04 PM MDTTornado WarningUNRJackson41 min
Jun 7, 5:12 PM MDTTornado WarningUNRMeade, Ziebach49 min
Jun 7, 5:25 PM MDTSevere Thunderstorm WarningUNRMeade53 min
Jun 7, 5:35 PM MDTSevere Thunderstorm WarningUNR55 min
Jun 7, 5:45 PM MDTTornado WarningUNRJackson45 min
Jun 7, 5:49 PM MDTSevere Thunderstorm WarningUNRPennington64 min
Jun 7, 5:58 PM MDTTornado WarningUNRZiebach52 min
Jun 6, 6:02 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook43 min
Jun 7, 3:37 PM MDTSevere Thunderstorm WarningUNRCampbell58 min
Jun 7, 4:41 PM MDTTornado WarningUNRCampbell19 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.